Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 178, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2023, 2:43 PM MDT for El Paso County, Colorado. It was in force for 32 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2023, 2:43 PM MDT (20:43 UTC)
- Expired
- Jun 21, 2023, 3:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:49 PM MDT | HAIL 1 | 2 S Monument, CO | Report from mPING: Quarter (1.00 in.). |
| Jun 21, 3:00 PM MDT | HAIL 1.5 | 2 Ese Air Force Academy, CO | Ping pong hail I-25 and bRIARGATE. |
| Jun 21, 3:00 PM MDT | HAIL 1.5 | 2 Ese Air Force Academy, CO | Ping pong hail I-25 and bRIARGATE. |
| Jun 21, 3:02 PM MDT | HAIL 1 | 3 Wsw Black Forest, CO | |
| Jun 21, 3:02 PM MDT | HAIL 1 | 3 Wsw Black Forest, CO | |
| Jun 21, 3:03 PM MDT | HAIL 1 | 4 W Black Forest, CO | Report from mPING: Quarter (1.00 in.). |
| Jun 21, 3:09 PM MDT | HAIL 1 | 3 Ese Air Force Academy, CO | |
| Jun 21, 3:09 PM MDT | HAIL 1 | 3 Ese Air Force Academy, CO | |
| Jun 21, 3:12 PM MDT | HAIL 1 | 3 E Air Force Academy, CO | |
| Jun 21, 3:12 PM MDT | HAIL 1 | 3 E Air Force Academy, CO | |
| Jun 21, 3:14 PM MDT | HAIL 1.5 | 4 W Black Forest, CO | |
| Jun 21, 3:14 PM MDT | HAIL 1.5 | 4 W Black Forest, CO | |
| Jun 21, 3:20 PM MDT | HAIL 1 | 6 Sw Black Forest, CO | Report from mPING: Quarter (1.00 in.). |
| Jun 21, 3:25 PM MDT | HAIL 1 | 2 Nne Monument, CO | |
| Jun 21, 3:25 PM MDT | HAIL 1 | 2 Nne Monument, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WUUS55 KPUB 212043
SVRPUB
COC041-212115-
/O.NEW.KPUB.SV.W.0178.230621T2043Z-230621T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
243 PM MDT Wed Jun 21 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern El Paso County in east central Colorado...
* Until 315 PM MDT.
* At 243 PM MDT, a severe thunderstorm was located over Gleneagle, or
13 miles north of Colorado Springs, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Black
Forest and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 10481 3901 10494 3913 10489 3913 10452
TIME...MOT...LOC 2043Z 200DEG 22KT 3903 10483
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam2 follow-up statements
054
WWUS55 KPUB 212053
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
253 PM MDT Wed Jun 21 2023
COC041-212115-
/O.CON.KPUB.SV.W.0178.000000T0000Z-230621T2115Z/
El Paso CO-
253 PM MDT Wed Jun 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN EL PASO COUNTY...
At 253 PM MDT, a severe thunderstorm was located near Monument, or 18
miles north of Colorado Springs, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 10482 3903 10492 3911 10490 3913 10489
3913 10452
TIME...MOT...LOC 2053Z 198DEG 22KT 3910 10482
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam879
WWUS55 KPUB 212100
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
300 PM MDT Wed Jun 21 2023
COC041-212115-
/O.CON.KPUB.SV.W.0178.000000T0000Z-230621T2115Z/
El Paso CO-
300 PM MDT Wed Jun 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN EL PASO COUNTY...
At 300 PM MDT, a severe thunderstorm was located over Monument, or 19
miles north of Colorado Springs, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 10480 3902 10489 3913 10489 3913 10452
TIME...MOT...LOC 2100Z 198DEG 20KT 3911 10483
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:32 AM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 11:32 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1132 AM MDT Wed Jun 21 2023 .SHORT TERM...(Today and tonight) Issued at 424 AM MDT Wed Jun 21 2023 Key messages: 1) Rapidly warming temperatures for the first half of today, then strong to severe thunderstorms quickly developing late afternoon through tonight, with a focus on the Palmer Divide, El Paso County and portions of the far eastern plains. Currently...Southwest flow aloft continues across the region, while at the surface the La Junta cyclone has set up, drawing llvl moisture back into CO from the east. Dewpoints along the I-25 Corridor are in the 40s to near 50F, while along the eastern border they have risen into the 60s to near 70F. Relative humidity levels of 90% and higher have produced some areas of fog across Kiowa, Bent and Prowers counties. An upper disturbance in the flow aloft was producing some strong convection across central NE and KS. Temps as of 3 AM have cooled into the 40s for the high valleys, and 50s and 60s for the plains. Today...The first half of the day today should be fairly benign with the upper pattern remaining consistent, with the trough to the west and the upper ridge to the east. With such a mild start to the day, another very warm day is on tap as temps quickly climb into the upper 70s to mid 80s for the high valleys and mid 80s to lower 90s for the plains. However, between noon and 2 pm surface winds across the eastern plains will become easterly, and the high dewpoint air residing along the eastern border and remnants from the convection to the east will get drawn westward across the plains. Isolated convection is forecast to begin between 2 and 3 PM over the Palmer Divide and sections of the far eastern plains, then gradually build in strength and areal coverage through the afternoon. Along with the increasing llvl moisture will come model CAPE of around 4000 j/kg, and 0-6 km bulk shear that was initially at 25 to 30 kts increases to 35 to 40 kt by 6 PM as the surface winds swing around. SPC has painted a Marginal area for severe weather back west to the I-25 Corridor today, and a Slight area for much of the eastern plains. WPC has included generally all of eastern CO in a Marginal area for excessive rainfall, and included the Palmer Divide and areas to the north in the higher category of Slight. Bottom line, the day will start off warm and perhaps slightly muggy, but soon after midday conditions are expected to rapidly change and the threat of severe weather across the eastern half of CO increases. Tonight...Easterly flow at the surface will persist through the evening, and bulk shear increases to around 45 kts. 3000-4000 j/kg of CAPE will remain as well along the I-25 Corridor and areas to the east, so it is setting up to be a very active evening with storms likely continuing well into the overnight hours. The focus area will be El Paso County and the Palmer Divide during the evening until midnight, then the focus tracks to the east-southeast across Crowley, Kiowa, Bent and Prowers counties roughly from around midnight to 6 AM. Plan on overnight low temps in the 40s for the high valleys, and 50s to lower 60s for the plains. The threat from any thunderstorms today will be frequent cloud to ground lightning, brief periods of heavy rainfall, wind gusts to around 50 mph and small hail. The strong to severe storms, which have a higher probability of occurring along the Palmer Divide, El Paso County and portions of the far eastern plains later tonight, will produce wind gusts to 65 mph, periods of heavy rain and large hail of 1.5 inches in diameter or larger. The tornado risk at this time looks low, though never out of the question. Moore .LONG TERM...(Thursday through Tuesday) Issued at 424 AM MDT Wed Jun 21 2023 Key Messages: 1) Excessive rainfall and severe storms will be possible again on Thursday, mainly east of the Continental Divide, to include the I-25 corridor and the eastern plains. 2) Spotty chances for showers and thunderstorms will stick around for Friday, before a warming and drying trend returns for the weekend and into the beginning on next week. Thursday.. Our pattern remains generally the same as we head into Thursday, with high pressure ridging to our south, a broad trough over the western conus, and embedded shortwave energy traversing the region. Though forcing should be weaker on Thursday, we will still see the potential for strong to severe thunderstorms, especially across the Palmer Divide. Several CAMs show the potential for overnight convection to linger on our far eastern plains early Thursday morning, when a weak cold frontal boundary looks to push through. Behind the front, deep upslope looks to set in across our mountain adjacent plains, which could be enhanced further by outflow boundaries through the morning hours. There looks to be a few hours of clearing and warming in the late morning, before another round of showers and thunderstorms form up along our eastern mountains. With veering winds and 30-40kt of shear forecast for the early afternoon hours, storms should be able to stay organized as they push off the terrain and into the I-25 corridor through the afternoon. Steep mid- level lapse rates and forecast SBCAPE values over 3000 J/Kg would support the development of large hail, while DCAPE values over 1500 J/Kg suggest that we could see damaging winds as well. Ensemble guidance also suggests pwats over 160% of normal during this timeframe, indicating that we could see torrential rainfall and flash flooding as well. Overall, showers and thunderstorms are likely for Thursday, but the threat for severe development will depend heavily on whether early morning convection and capping are overcome early enough. Temperatures will be slightly cooler on Thursday, thanks to the early morning frontal passage and cloud cover. Friday.. Our flow aloft remains southwesterly through much of Friday, though it becomes drier and less amplified as the low weakens and ejects into the Great Basin region. This setup will keep chances for dryline type showers and thunderstorms in place for Friday afternoon, and mark the beginning of another warming and drying trend as we head into the weekend. Daytime highs look to be at or just above normal for most locations with highs reaching into the low 90s for our plains, mid 80s for mountain valleys, and 60s and 70s for higher elevations. Saturday Onwards.. We look to stay very dry through this period, with mostly zonal flow and high pressure ridging building to our south. Daytime high temperatures remain near or just above normal for most locations, with mostly clear skies persisting through the weekend. Though we are fairly dry, we could see some isolated shower and thunderstorm activity with any shortwave energy that moves across the region, especially in the high country, with possible activity on our plains for Sunday as well. Ensembles hint at another trough moving over the Rockies by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1125 AM MDT Wed Jun 21 2023 ...HIGH IMPACT WEATHER TONIGHT... KCOS.. Severe Thunderstorms will likely affect the KCOS air space after 04 UTC tonight and lasting to about 07 UTC. Damaging winds and destructive hail will be possible. Hailstones measuring 2 to 3 inches in diameter will be possible in and around KCOS. later this afternoon...after around 22 UTC...isolated strong storms will be possible until the 04 UTC time frame. After 07 UTC, MVFR/IFR conditions likely through tomorrow morning. KPUB...VFR through about 04-05 UTC, then a chance of strong to severe thunderstorms through 08 UTC, MVFR/IFR through tomorrow morning. KALS... VFR through 24 hours. Gusty southwest winds this afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 PM MDT this evening through late tonight for COZ084-085. && SHORT TERM...MOORE LONG TERM...EHR AVIATION...HODANISH
Hazardous weather outlook, Jun 21, 11:00 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1100 AM MDT Wed Jun 21 2023 COZ058>089-093>099-221700- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1100 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight ...DANGEROUS SEVERE THUNDERSTORMS EXPECTED OVER THE PIKES PEAK REGION LATER THIS EVENING.... Intense severe thunderstorms are very likely over the Pikes Peak region later this evening. Very large hail...2 inches in diameter or greater...will be possible, along with damaging winds over 70 mph. There is also a low chance of a tornado. In addition to the severe weather threat, the FLASH FLOOD threat will be high this evening over the Pikes Peak region. The severe thunderstorm activity is expected to develop after 9 pm tonight and potentially last into the early morning hours. For this afternoon and early evening, isolated strong to severe thunderstorms may develop over most of the plains, with the best chance of storms developing north and east of a line from Pueblo to Kim. Large hail, damaging winds and an isolated tornado cannot be ruled out. For late tonight over the plains, there is quite a bit of uncertainty on the evolution of thunderstorm movement over the region. However the threat is high enough that a band of strong to severe storms may move across the far eastern plains during the late night time period. Flash flooding, damaging winds, large hail and isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are expected for Thursday, mainly along and east of the Continental Divide in the late morning, and spreading into the I-25 corridor and the eastern plains through the afternoon and evening hours. Some storms could become severe, especially across the Palmer Divide, with main threats being 1 inch hail, 60 mph winds, and torrential rainfall. On Friday, isolated strong to severe storms will be possible across our eastern plains. Much warmer temperatures through this period will lead to another surge in runoff from the last of the high mountain snowpack, especially across the Arkansas basin. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be very likely over the plains, and especially the greater EL PASO COUNTY region. NWS PUB STAFF - Hodanish
In the hours before
Special weather statement, Jun 21, 2:39 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 239 PM MDT Wed Jun 21 2023 COZ081-084-085-212115- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 239 PM MDT Wed Jun 21 2023 ...A strong thunderstorm will impact portions of northwestern El Paso County through 315 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over Gleneagle, or 14 miles north of Colorado Springs, moving north at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Northern Colorado Springs, Monument, Air Force Academy and Gleneagle. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3894 10484 3899 10491 3913 10488 3913 10451 TIME...MOT...LOC 2039Z 201DEG 22KT 3905 10484 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:50 AM MDT | Flood Watch | PUB | El Paso | 18 hr |
| Jun 21, 2:13 PM MDT | River Flood Watch | PUB | El Paso | 25 hr |
| Jun 21, 2:13 PM MDT | River Flood Watch | PUB | El Paso | 34 hr |
| Jun 21, 2:13 PM MDT | River Flood Watch | PUB | Pueblo | 35 hr |
| Jun 21, 2:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Jun 21, 3:08 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Jun 21, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Jun 21, 3:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| Jun 21, 3:44 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 21, 3:56 PM MDT | Special Weather Statement | PUB | Teller | 49 min |
| Jun 21, 4:06 PM MDT | Special Weather Statement | PUB | El Paso | 39 min |
| Jun 21, 4:15 PM MDT | Special Weather Statement | PUB | El Paso | 45 min |
| Jun 21, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 14 min |
| Jun 21, 4:36 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 39 min |
| Jun 21, 4:53 PM MDT | Tornado Warning | PUB | El Paso | 37 min |
| Jun 21, 4:56 PM MDT | Special Weather Statement | PUB | Douglas | 34 min |
| Jun 21, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 13 min |
| Jun 21, 5:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 21, 5:20 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 25 min |
| Jun 21, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.